E-news: Antithyroid drug-induced agranulocytosis over 30 years

Agranulocytosis is a rare but serious complication of antithyroid drug (ATD) therapy.

Hirotoshi Nakamura et al studied 754 cases of ATD-induced agranulocytosis reported over 30 years. The age distribution and sex ratio were compared with those in 12,503 untreated Graves’ patients at Kuma Hospital. The annual number of new Graves’ patients in Japan was estimated from the JDM-PV health insurance receipt database.

Agranulocytosis developed within 90 days after starting ATD therapy in most patients (84.5%). The methimazole dose given at onset was 25.2±12.8 mg/day (mean±SD). The mean age was 43.4±15.2 years and the male:female ratio was 1:6.3.

When compared with patients at Kuma Hospital, patients with agranulocytosis were older (P<0.001) and more females (P<0.0001). Of 211 patients with more than one granulocyte measurement before onset, 131 (62%) showed normal counts (>1,000/uL) within two weeks before onset, demonstrating real sudden onset of agranulocytosis.

In contrast, some of 20 patients with more than four measurements showed gradual granulocyte decreases. Analysis of physician reports for 30 fatal cases revealed that some deaths might have been prevented. The number of new Graves’ patients treated with ATD was estimated at about 35,000/year, and the incidence rate of agranulocytosis was 0.1% to 0.15% in Japan.

This is the largest study of agranulocytosis. Agranulocytosis tends to occur abruptly within three months after initiation of ATD therapy, although it develops gradually in some patients. Providing every patient with sufficient information on agranulocytosis is critical.